ergo-log.com

Definition: "An ergogenic aid is any substance or phenomenon that enhances performance "

about us

/

contact

/

17.01.2009


ĎSmilaxí the deadly testosterone booster

Itís sixteen years old this amazing horror story in The American Journal of Emergency Medicine. The details are so horrific and at the same time so typical that we donít want you to miss them. So hereís a treat from the past: from us to you. Just for the heck of it. Because itís January and the sunís shining.
Are you sitting comfortably?

An eighteen-year-old marine arrives in a state of panic at the emergency department of a hospital. Heís in a wheelchair and is dribbling. He can hardly swallow and can only talk in a whisper.


The marine thinks heís dying Ė and, hell, the doctor on duty thinks this may well be the case. The guy can hardly breathe. All he can do is try to remain calm. Thatís about it.

Everything in his mouth is swollen. The guyís tongue has lost all sensation, itís rock hard and has reached gigantic proportions. Itís so big it hardly fits in the guyís mouth. When the doctors try to examine the man's mouth they manage to create a space of just four millimetres through which they can peer.

In the manís throat there are lumps five to six centimetres big. Swollen lymph glands. The manís liver is ok, and a b lood test shows that the concentration of the liver enzyme SGGT and the white blood cell count are both high.

The marine is given antibiotics and anti-inflammatory corticosteroids. He starts to recover gradually. After three days heís able to drink a little. And after ten days his blood has returned to normal.

While heís in the hospital, a military doctor visits the marine. He tells the hospital doctors later why the marine fell ill. He had been using a legal testosterone booster supplement that contained Ďsmilaxí. Which supplement it was, he didnít dare tell, but it he had to put the drops under his tongue. An example of the kind of product the doctor was referring to is shown above. When the doctors came to assess the marineís case, they concluded that it was a combination of several factors.

On the one hand, the marine seemed to have had an extremely allergic reaction. But that canít be the whole story. Anaphylactic shock is accompanied by constricted airways and low blood pressure. And the raised level of the liver enzyme SGGT indicated poisoning.

At that point, the author of the article, Janice Pearl, takes an unexpected turn. She goes to supplements stores, in search of products containing smilax. She can only find protein powders, like Anabolic Activator Hot Stuff, that have had smilax added.

Anabolic Activator was popular at the time, and is still available. [hotstuffnutritionals.com] It contains protein powder and a huge amount of Ďanabolic componentsí. The current Anabolic Activator contains creatine and tribulus for example. The 1993 version contained germanium aspartate and smilax, as well as lots of other substances.

The supplements industry cooks up all sorts of mixes, Pearl complains in her article. Anabolic Activator probably contains allergenic and toxic components, which together helped bring the marine to the brink of death. They should be outlawed!

"Like illegal drugs, the use of ďergogenic aidsĒ and ďnatural hormone boostersĒ may be denied", Pearl writes. "Since these products have the potential for severe acute and chronic toxicity, further investigation of their chemical composition and purity is needed." Itís just a shame Anabolic Activator isnít a fluid that you have to place under your tongue. Apart from that it sounds convincing.

Oh yes.

Thereís an interesting sentence in the article that caught our attention. "Forty-eight hours prior to this illness the marine had received plague and typhoid immunizations. However, none of the 500 other marines who received these immunizations had experienced symptoms."

Weíre not saying the supplements industry is perfect. Scientists certainly have a point when they point to the dubious practices of some companies. But sometimes you just wonder how expert the critical scientists themselves really are.

Sources:
Am J Emerg Med. 1993 Mar;11(2):188-9.

More:
Bodybuilder gets jaundice from creatine and protein supplements 31.10.2008